Several years ago, the warning flag went up for the antipsychotic drug thioridazine, marketed as Melleril. Both the UK and US drug regulatory authorities warned that the drug could cause sudden death from torsades de pointes, a sudden quickening of the heart rate.
As a result, it was recommended for use only by patients suffering from schizophrenia - and then, only after all other antipsychotics had failed. In other words, it was a drug of last resort.
Since then, researchers from the University of Newcastle-upon-Tyne have been investigating a series of 'unexplained' deaths that occurred at five psychiatric hospitals in northeast England over a 12-year period. In all, 1350 deaths were investigated: 77 met the criteria for 'probable' and 27 for 'confirmed' unexplained and sudden deaths.
The deaths were associated with hypertension, ischaemic heart disease and the drug thioridazine. Among the thioridazine patients, the main cause of death was -
torsades de pointes.
Those patients fortunate enough not to develop torsades de pointes could, nevertheless, suffer a legion of other reactions, such as tardive dyskinesia (continual chewing motions with occasional darting movements of the tongue), lip smacking, signs of parkinsonism, difficulty in speaking or swallowing, restlessness, blurred vision, yellow eyes or skin, and nightmares.
Simon Thomas, who headed the Newcastle research team, told The Lancet: 'Unless there's a good reason for a patient to continue on thioridazine, it's appropriate that other antipsychotic drugs be considered..'
But isn't this what we were told over two years ago and, if so, why is the drug still so freely prescribed? Unfortunately, this was not a question that the researchers asked (Lancet, 2002; 360: 63).